Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 25, 2016Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Aug 25, 2016, 8:43 PM EDT for Genesee County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 8:43 PM EDT (00:43 UTC)
Expired
Aug 25, 2016, 9:45 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 62 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS81 KBUF 260043
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
843 PM EDT THU AUG 25 2016

NYZ003-011>014-260145-
ONTARIO-LIVINGSTON-WYOMING-MONROE-GENESEE-
843 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONTARIO...NORTHERN
LIVINGSTON...GENESEE...NORTHEASTERN WYOMING AND SOUTHERN MONROE
COUNTIES...

AT 842 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BATAVIA...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...IRONDEQUOIT...CHILI...STAFFORD...BATAVIA...
EAST ROCHESTER...FAIRPORT...BRIGHTON...GATES-NORTH GATES...
HENRIETTA AND PENFIELD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 390 BETWEEN EXITS 10 AND 12.
 INTERSTATE 90 BETWEEN EXITS 48 AND 45.

LAT...LON 4301 7837 4325 7748 4296 7736 4279 7831
TIME...MOT...LOC 0042Z 251DEG 31KT 4294 7821 

$$

WOOD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 25, 7:53 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 25, 7:53 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
753 PM EDT THU AUG 25 2016

.SYNOPSIS...
A mid-level trough and weak cold front will bring scattered showers
and thunderstorms across the region through the first half of
tonight before rain tapers off from west to east overnight. High
pressure will then build into the region for Friday and Saturday
with a return to dry weather while temperatures remain above normal.
A weak cold front may produce a few isolated showers and
thunderstorms late Sunday before high pressure returns for early
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Radar imagery showing scattered to numerous showers and
thunderstorms increasing in coverage across western NY early this
evening as ascent from an approaching mid level trough interacts
with moderate instability, and also increasing convergence with the
approach of a pre-frontal trough, and the remaining convergence from
the remnants of the Lake Erie lake breeze boundary. These showers
and scattered storms will move east towards the Genesee Valley and
western Finger Lakes through mid evening.

Given the increase in coverage of showers and storms over the last
hour or so, and well defined mid level trough apparent on water
vapor imagery, have increased POPS a little more into the high
likely range for much of the area from western NY into the Finger
Lakes for this evening.

With regard to any severe weather potential, deep layer shear has
increased to around 30-35 knots this evening with the approaching
front and storm motions will be a quick 30 to 40 knots off to the
east. The best mix of instability, shear and forcing appears to move
across northeast OH and northwest PA, however our western Southern
Tier will be on the edge of these prime conditions and thus would
not rule out a few strong to severe thunderstorms producing strong
to damaging wind gusts. A few storms over the past hour have briefly
developed strong elevated cores, but quickly weakened after reaching
marginal severe limits given the relatively weak shear environment.
As these storms evolve eastward toward the Genesee Valley and Finger
Lakes region they should slowly weaken with time as we get later
into the evening and lose instability.

Overnight, showers will diminish in coverage and track eastward out
of the forecast area. With plentiful low-level moisture remaining in
place behind the frontal passage, especially across western NY
(particularly Buffalo) which received rainfall last night, in
addition to any new rainfall this evening, expect patchy to areas of
fog to develop overnight. Temperatures will be slow to fall
overnight only reaching the upper 60s to low 70s by morning.

A few showers may linger in the North Country by Friday morning with
mainly dry but overcast conditions behind the frontal boundary for
the rest of the forecast area. We will then see clearing from
northwest to southeast from mid to late morning through the early
afternoon as drier air and subsidence behind the wave accompany
diurnal mixing to help skies clear out. High temperatures won't be
dramatically cooler, in the low to mid 80s, but it will be less
humid than today as dew points fall into the low 60s with a few
upper 50s readings in the higher terrain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Shortwave ridging building over the region will allow surface high
pressure to build over Western and North Central New York at the
beginning of the period. Larger-scale subsidence will keep the area
dry with mainly clear skies expected Friday night and mostly sunny
conditions for Saturday. The mostly clear skies will allow for
cooler temperatures Friday night with lows in the upper 50s to lower
60s, perhaps a few lower to mid 50s in the normally cooler locations
across the Southern Tier and east of Lake Ontario. Seasonal
temperatures in the upper 70 to mid 80s expected for Saturday.

A weak shortwave riding the periphery of the upper high centered
over the southern U.S. will lift up though Michigan into southern
Ontario Saturday night into Sunday. This should allow for an
increase in mid/high level cloudiness, with the latest model
forecast soundings keeping lower levels dry.

A warm front will lift through the eastern Great Lakes Sunday in
advance of a stronger upper trough working through the Upper Midwest
and western Great Lakes. This will bring the risk for a few
diurnally driven showers and thunderstorms for inland areas Sunday
afternoon. Sunday should be the hottest day of the period with 850
mb temperatures nearing +20C. This will translate into highs in the
upper 80s across the higher terrain to the lower 90s across the lake
plains.

By Sunday night the approaching upper trough, favorable right
entrance region forcing, and associated cold front working through
will expand the risk for convection across the entire area.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As we move into the new week, the aforementioned upper trough and
associated cold front cross the forecast area Monday. We will see
chances for showers and thunderstorms taper off from west to east
through the day as nominally cooler but considerably drier air
filters in from Canada and surface high pressure moves overhead.

After Monday night, a decent amount of uncertainity creeps into the
forecast, as the next shortwave upstream scrapes along the top of
the mid-level ridging parked over the Ohio Valley and Mid-Atlantic
states. Global models differ on the strength both of this ridging
and the shortwave and the associated surface cold front...but in
either case given the prevailing WNW flow across the Great Lakes,
this feature will not have a lot of moisture to work with and as
such will stick with just a slight chance of showers for Tuesday.
The slight chance of showers forecast will continue into Wednesday,
as global models once again suggest potential for showers, but for
very different reasons, with the ECMWF suggesting lingering showers
along the slower cold front, while the GFS is quicker to swing a
warm front northwards towards the area by midweek.

Regarding temperatures, with the cool front moving through Sunday
night/Monday, we should see readings drop back closer to normal on
Monday, with highs in the lower 80s. However, with a generally flat
upper level pattern in place across the country and a jet stream
solidly confined to north of the border for the foreseeable future,
temperatures are likely to remain above average well into next week,
with highs in the low to mid 80s and lows in the low to mid 60s, or
around 5 degrees above average, through much of the week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Scattered to numerous showers and thunderstorms across Western NY
this evening will move east across the Finger Lakes towards Central
NY through the first half of the night. Conditions will be mainly
VFR, but any of the heavier showers will produce brief/local MVFR
and IFR conditions. Later tonight the showers and scattered
thunderstorms will taper off and end from west to east as the mid
level disturbance moves east of the area.

Behind the rainfall, model guidance suggests a significant amount of
low level moisture will be left behind. As surface winds become
light, expect fog and low stratus to become more widespread from 06Z-
12Z across Western NY, especially where heavier rainfall occurred
today. This will produce areas of IFR VSBY and CIGS, which may last
into the morning push at KJHW and KBUF.

The fog and low stratus will burn off by mid morning Friday, with
skies clearing across the lake plains first, and higher terrain by
midday. This will leave VFR to prevail for the afternoon.

Outlook...

Friday night thru Sunday...Mainly VFR.
Monday... Mainly VFR with a chance of showers and thunderstorms.
Tuesday...VFR.

&&

.MARINE...
A cold front will ease its way across the Lower Lakes tonight. This
feature will bring a few rounds of scattered showers and
thunderstorms through tonight, which may produce locally higher
winds and waves.

After this high pressure will build across the region with
fair weather and fine boating conditions expected for Friday and
Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...TMA
LONG TERM...WOOD
AVIATION...CHURCH/HITCHCOCK
MARINE...CHURCH/HITCHCOCK
Hazardous weather outlook, Aug 25, 3:17 PM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EDT THU AUG 25 2016

NYZ001>004-010>014-021-085-261930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-ALLEGANY-SOUTHERN ERIE-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON THROUGH THE FIRST HALF OF TONIGHT. NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...ALTHOUGH AN ISOLATED STORM WITH STRONG
WINDS AND HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-261930-
CHAUTAUQUA-CATTARAUGUS-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS MAY BECOME
SEVERE WITH LOCALLY STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ005>008-261930-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
317 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO CROSS THE LOWER
GREAT LAKES THROUGH THE FIRST HALF OF TONIGHT. A FEW OF THESE
STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Aug 25, 6:31 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
631 PM EDT THU AUG 25 2016

NYZ012-020-021-085-252300-
ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-WYOMING-
631 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE...NORTHEASTERN
CATTARAUGUS...NORTHWESTERN ALLEGANY AND SOUTHWESTERN WYOMING
COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SPRINGVILLE...OR 17 MILES SOUTH OF HAMBURG...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGVILLE...ARCADE...RUSHFORD...EAST CONCORD...CHAFFEE...
ASHFORD HOLLOW...CONCORD...YORKSHIRE...SARDINIA AND EAGLE.

LAT...LON 4239 7880 4257 7883 4266 7827 4239 7823
TIME...MOT...LOC 2230Z 263DEG 20KT 4249 7872

WOOD
Special weather statement, Aug 25, 7:33 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT THU AUG 25 2016

NYZ001-002-010>012-019-020-085-260030-
SOUTHERN ERIE-CATTARAUGUS-ORLEANS-CHAUTAUQUA-NIAGARA-WYOMING-NORTHERN
ERIE-GENESEE-
733 PM EDT THU AUG 25 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ERIE...SOUTHERN
NIAGARA...WESTERN GENESEE...NORTHERN CATTARAUGUS...WESTERN WYOMING...
NORTHEASTERN CHAUTAUQUA AND SOUTHWESTERN ORLEANS COUNTIES...

AT 731 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF NIAGARA FALLS TO NEAR
SILVER CREEK TO NEAR FALCONER. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...CHEEKTOWAGA...NIAGARA FALLS...WEST SENECA...
NORTH TONAWANDA...CLARENCE...LOCKPORT...LACKAWANNA...
KENMORE AND DEPEW.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 58 AND 48A.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4234 7865 4230 7921 4259 7920 4267 7912
      4273 7908 4276 7898 4280 7892 4284 7893
      4293 7890 4296 7893 4299 7901 4302 7902
      4306 7900 4308 7908 4316 7904 4322 7841
      4254 7832 4227 7831
TIME...MOT...LOC 2331Z 269DEG 27KT 4308 7919 4254 7911 4218 7915

WOOD
Local storm report, Aug 25, 8:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
832 PM EDT THU AUG 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 NE MACHIAS            42.44N  78.47W
08/25/2016                   CATTARAUGUS        NY   TRAINED SPOTTER

            TREES DOWN.

&&

EVENT NUMBER BUF1601006

JAM
Special weather statement, Aug 25, 8:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
843 PM EDT THU AUG 25 2016

NYZ003-011>014-260145-
ONTARIO-LIVINGSTON-WYOMING-MONROE-GENESEE-
843 PM EDT THU AUG 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ONTARIO...NORTHERN
LIVINGSTON...GENESEE...NORTHEASTERN WYOMING AND SOUTHERN MONROE
COUNTIES...

AT 842 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BATAVIA...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...IRONDEQUOIT...CHILI...STAFFORD...BATAVIA...
EAST ROCHESTER...FAIRPORT...BRIGHTON...GATES-NORTH GATES...
HENRIETTA AND PENFIELD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 390 BETWEEN EXITS 10 AND 12.
 INTERSTATE 90 BETWEEN EXITS 48 AND 45.

LAT...LON 4301 7837 4325 7748 4296 7736 4279 7831
TIME...MOT...LOC 0042Z 251DEG 31KT 4294 7821

WOOD

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:09 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus51 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.